Friday, November 25, 2011

Beware of Staggered Acetaminophen Overdose

APAP Acetaminophen poisoning has become the commonest cause of acute liver failure. Newly reported research now suggests that staggered acetaminophen overdose — that is, taking too much of the drug too frequently for pain relief — can be more life-threatening than a single, massive overdose.

Diagnosing excessive acetaminophen (APAP, or paracetamol) ingestion can be a clinical challenge, because patients may not report an overdose of the drug but they feel unwell. The situation may arise when persons with pain repeatedly take a little more APAP than they should, either individually or in combination products, and do so repeatedly over time — the damage builds up with this sort of “staggered overdose.” It is a clinical situation that needs to be recognized and treated rapidly because patients can be at even greater danger than persons taking a single, large overdose in attempted suicide.

Writing in an advance issue of the British Journal of Clinical Pharmacology, researchers in Scotland report on 663 patients who were admitted to a single medical center between 1992 and 2008 with APAP-induced severe liver injury, of whom 161 (24.3%) had taken a staggered overdose [Craig et al. 2011]. This was defined as ingestion of 2 or more supratherapeutic APAP doses over a period >8 hours, resulting in a cumulative dose of >4 grams per day.

Staggered overdose patients were typically older and more likely to abuse alcohol than single-time-point overdose patients. Relief of pain —such as headache, toothache, and abdominal or muscular pain — was the commonest rationale (in 58.2% of patients) for repeated supratherapeutic ingestion.

Despite having lower total ingested APAP doses and lower serum alanine aminotransferase (ALT) levels, staggered overdose patients were more likely to be encephalopathic (ie, have altered mental state), require renal replacement therapy (ie, dialysis) or mechanical ventilation, and had higher mortality rates compared with single-time-point overdoses (37.3% vs 27.8%, P = 0.025). Furthermore, delayed presentation beyond 24 hours after over-ingestion of the drug was independently associated with significant increases in death or liver transplantation among those with staggered APAP overdose (Odds Ratio = 2.25; 95% Confidence Interval, 1.23-4.12; P = 0.009).

The authors conclude that both delayed presentation and a staggered overdose pattern are associated with severe adverse outcomes in persons periodically taking too much APAP for pain. These patients may not believe they have overdosed, but are at increased risk of developing multiorgan failure and need to be closely monitored and considered for administration of the acetaminophen antidote, N-acetylcysteine, irrespective of the concentration of APAP in their blood. In some cases, early transfer to specialist liver centers might be recommended.

COMMENTARY: The accuracy of studies such as this depends on the reliability and validity of patient recall regarding the time of last APAP ingestion, total dose, and suicidal intent. The researchers also conceded that there was limited information available about the use of concomitant P450 enzyme inducers or recent fasting, both of which increase the risk of hepatotoxicity following repeated APAP ingestion

A clinical challenge highlighted by this study is that the severity of APAP toxicity is normally assessed by how much APAP is present in the blood. In the case of a single-time-point overdose, the blood sample gives valuable information, but people with staggered overdoses may have low levels of APAP in their blood even though they are at high risk of liver failure and death.

In this study by Craig et al., staggered APAP overdose was assumed as the cause of acute severe liver injury if there was a clear history of ingestion of potentially toxic amounts of APAP (>4g/day) within 7 days of presentation; serum APAP level was >10 mg/L; or serum ALT level >1000 IU/L within 7 days of a history of APAP ingestion irrespective of the serum APAP concentration. Along with that, other potential etiologies of liver injury were ruled out, such as hepatitis A and B, autoimmune hepatitis, and Wilson’s disease.

We have previously cautioned in an UPDATE [here] of the hazards associated with APAP, which accounts for more than 78,000 emergency department (ED) visits each year in the United States. And, as we noted in a review [here], APAP hepatotoxicity can occur at much lower daily doses in patients who a) have preexisting liver disease, b) consume more than 3 alcohol drinks per day, c) are malnourished, and/or d) take medications or OTC products that induce cytochrome P450 enzymes. Special care is needed in recommending APAP for the elderly.

Healthcare providers should always inquire about how much APAP patients may be using daily for pain. It is far easier than patients (or practitioners) may realize to exceed the maximum 4 grams/day threshold of safe use. The U.S. FDA is requiring manufacturers of prescription pain relievers containing APAP to limit the amount of this ingredient to no more than 325 mg in each tablet, capsule, or other dosage unit [discussed in UPDATE here]. However, an unintended consequence may be that patients will take more of these smaller doses during the day and lose count of the total amount they are consuming, making staggered overdose a more common occurrence.

REFERENCE: Craig DGN, Bates CM, Davidson JS, et al. Staggered overdose pattern and delay to hospital presentation are associated with adverse outcomes following paracetamol-induced hepatotoxicity British Journal of Clinical Pharmacology. 2011(Nov 22); online ahead of print [abstract here].